Next Article in Journal
Use of Li-ESWT, Tadalafil, and a Vacuum Device to Preserve Erectile Function in Subjects Affected by Peyronie’s Disease and Undergoing Grafting Surgery
Previous Article in Journal
Serenoa Repens (Saw Palmetto) for Lower Urinary Tract Symptoms (LUTS): The Evidence for Efficacy and Safety of Lipidosterolic Extracts. Part III
 
 
Font Type:
Arial Georgia Verdana
Font Size:
Aa Aa Aa
Line Spacing:
Column Width:
Background:
Case Report

Multiple Adverse Drug Reactions to Calcineurin Inhibitors in a Renal Transplant Patient

1
Department of Nephrology, Institute of Kidney Diseases, Hayatabad, Peshawar 25100, Pakistan
2
Department of Cardiology, Lady Reading Hospital, Peshawar 25000, Pakistan
3
Department of Thoracic Medicine, Royal Bournemouth Hospital, Castle Ln E, Bournemouth BH7 7DW, UK
4
Pharmacy Unit Paraplegic Center, Hayatabad, Peshawar 25100, Pakistan
*
Author to whom correspondence should be addressed.
Uro 2021, 1(3), 180-186; https://doi.org/10.3390/uro1030018
Submission received: 20 June 2021 / Revised: 5 August 2021 / Accepted: 6 August 2021 / Published: 10 August 2021

Abstract

:
Calcineurin inhibitors (CNIs) are typically used to prevent organ rejection and their use has significantly improved allograft and survival rates with a marked reduction in rejection rates. However, CNIs have been associated with various side effects including nephrotoxicity, hypertension, gingival hyperplasia, hypertrichosis, hepatotoxicity, hyperkalemia, and neurotoxicity. Significant intra-patient and interpatient pharmacokinetic variability and narrow therapeutic indices make the therapy complicated. Although CNIs are essential in preventing organ rejection, higher doses could lead to toxicity, which can reduce patient tolerability and negatively affect long-term allograft survival and patient mortality. As individual patients respond differently to comparable drug levels, attaining the optimal drug level range does not ensure lack of drug toxicity or complete immunosuppressant viability. One to two adverse effects are commonly observed in patients using CNIs. However, no case about CNI-induced gingival hyperplasia, hypertrichosis, tremors, facial nerve palsy, and blepharospasm after kidney transplantation in a single patient has been reported. Our report describes the unusual case of a patient presenting with CNI-induced multiple adverse reactions.

1. Introduction

The use of the calcineurin inhibitors (CNIs), cyclosporine (cyclosporine A, CsA) and tacrolimus (TAC) in immunosuppressive therapy protocols has resulted in a significant breakthrough in transplant medicine and initiated a new era in transplantology with phenomenal short-term graft and patient survival [1,2]. CNIs are potent immunosuppressive agents, which have been the mainstay of immunosuppression in solid organ transplantation for almost five decades. Although CNIs are typically used for prevention of organ rejection, they are also used off-label in the management of certain autoimmune conditions such as rheumatoid arthritis, multiple sclerosis, psoriasis, systemic lupus erythematosus, and refractory nephrotic syndrome [3,4].
CsA is a cyclic endecapeptide [5], while TAC is a macrocyclic lactone [6]. They both have similar mechanisms of action, such as inhibition of calcineurin, which is a protein phosphatase [7]. The potential adverse events associated with TAC and CsA use are nephrotoxicity, hypertension, gingival hyperplasia (GH), hypertrichosis, hyperkalemia, neurotoxicity, hyperglycemia, infections, malignancy, and gastrointestinal disturbances including hepatotoxicity [4]. Although the two drugs have similar side effect profiles, they may vary in the frequency of adverse effects. For example, TAC is more likely to cause alopecia, tremors, and new-onset diabetes mellitus, whereas CsA is associated with hypolipoproteinemia, hypertrichosis, and GH [4,8,9,10]. Although CNIs are essential in preventing organ rejection, higher doses can lead to toxicity, which can reduce patient tolerability and negatively affect long-term allograft survival and patient mortality [4]. Therapeutic drug monitoring, therefore, is needed for both drugs.One to two adverse effects are commonly observed in patients using CNIs [11]. However, no case about CNI-induced gingival hyperplasia, hypertrichosis, tremors, facial nerve palsy, and blepharospasm after kidney transplantation in a single patient has been reported. Our report describes the unusual case of a patient presenting with CNI-induced multiple adverse reactions.

2. Case Presentation

A 38-year-old female, with end-stage renal disease due to hypertension, underwent living unrelated renal transplantation in 2011. She received hemodialysis for two months prior to her transplant, and her pre-transplant evaluation revealed a perfect match. Basiliximab (on day 1 and day 4) was given as induction immunosuppression.
She had an uneventful post-operative recovery with good allograft function and rapid normalization of serum creatinine to 1.0 mg/dL on the sixth day. Her discharge medications were CsA (5 mg/kg/day), mycophenolate mofetil (1 mg BID), methyl prednisolone10mg/day, trimethoprim–sulfamethoxazole prophylaxis, carvedilol, and amlodipine. The dose of CsA was adjusted according to the trough drug levels (targeted plasma level kept between 150 and 200 ng/mL).
There was no documented history of acute or chronic rejection. However, in February 2018, she presented to the outpatient department (OPD) with gum enlargement and increased hair growth. No additional details were available with regard to when these adverse drug reactions (ADRs) began to appear. Her physical examination was unremarkable except for hair growth all over the body, including the face (hypertrichosis), as shown in Figure 1a.On examining her oral cavity, she had enlarged gums with no signs of bleeding and fair oral hygiene, as shown in Figure 1b. There was a 7-year gap between hospital discharge after the renal transplant and her presentation in the OPD with ADRs (between 2011 and 2018). As CsA toxicity was suspected, the next dose of CsA was withheld and a serum CsA level was requested along with other routine laboratory investigations. Her blood count and chemistry were within a normal range. The CsA level was 694 ng/mL, and although this was well above the therapeutic range of 100–250 ng/mL, the patient had no other signs and symptoms of CsA toxicity.
The adverse drug reaction (ADR) score to CsA was eight after assessment on the probability scale using the Naranjo algorithm [12]. Because of this, CsA was discontinued, and TAC was initiated at 3 mg BID during her clinic visit, and then the patient was sent home. A few months later, she re-presented to the OPD with severe neurological symptoms that included tremors and continuous twitching movements of her left eye. She also reported a deviation of the angle of her mouth with dribbling of saliva and difficulty in drinking liquids. She was found to be haemodynamically stable, and with a normal core body temperature.
Her neurological examination revealed normal forehead wrinkling with the patient’s ability to elevate the right eyebrow intact. However, she had an obvious right-sided facial droop at rest with loss of her right nasolabial fold. She also had an asymmetrical smile on examination, as can be seen in Figure 2. An external ear examination did not reveal any vesicular rash, scabbing, erythema, or discharge. There was no taste disturbance or hyperacusis. The rest of her neurological and systemic assessment was unremarkable.
Her blood tests revealed a white blood cell count of 7.17 × 103 cells/µL, hemoglobin 11.2 mg/dL, and platelet count 213 × 103/µL. The HbA1c was elevated at 6.39% (4.8–6.4%) and a random blood glucose was 133 mg/dL. Other laboratory results were urea 22 mg/dL, creatinine 0.81 mg/dL, uric acid 5.3 mg/dL, tacrolimus trough level 15 ng/mL (target 5–20 ng/dL), calcium 9.2 mg/dL, phosphorus 4.3 mg/dL, sodium 138 mmol/L, potassium 4.41 mmol/L, albumin 3.8 g/dL, triglyceride 240 mg/dL, low-density lipoprotein 150 mg/dL, ALT40 U/L, and parathyroid hormone 80.5 pg/mL. Routine urinalysis was unremarkable. Her score was 4 on a Naranjo nomogram [12] for ADRs induced by tacrolimus. The patient was educated about the association of these side effects with TAC. However, she agreed to continue with the current regimen of immunosuppression in preference to CsA due to previous cosmetic concerns. The dose of TAC was reduced to 2 mg BID from 3 mg BID. She was referred to physiotherapy for her facial weakness, and follow-up was arranged on a thrice monthly basis. However, she was lost to follow up.

3. Discussion

With the discovery of CsA and TAC, transplant medicine transformed and CNIs are well established agents in human kidney, heart, liver, and lung transplants [1,4]. Although the benefits of CNIs are obvious, their use has been questioned due to various side effects which include GH (epithelial and sub-epithelial components to varying degrees), hirsutism, fine tremors, impair